November 18, 2021

SUDEP in epilepsy

About Epilepsy

Do you know about SUDEP in epilepsy? Sudden Unexpected Death in Epilepsy is a significant risk for some. Learn what SUDEP is.

If you or someone you know lives with epilepsy, it is important to know about SUDEP. Sudden Unexpected Death in Epilepsy is the leading direct cause of death in people who have a seizure disorder. Knowing about SUDEP in epilepsy, why it happens and things you can do to reduce the risk, can help you feel more in control. 

SUDEP definition

So, what is SUDEP? It can be defined as a “sudden, unexpected death in a person with epilepsy, with or without evidence for a seizure preceding the death, in which there is no evidence of other disease, injury, or drowning that caused the death”.

SUDEP is rare. About one in every thousand adults with epilepsy die from SUDEP every year, and one in 4,500 children with epilepsy.

SUDEP can happen to people with all kinds of epilepsy, although it is more common among:

  • Males
  • People aged between 20 and 45
  • People who primarily have tonic-clonic seizures
  • People who have most or all of their seizures whilst they are sleeping
  • People who sleep alone or live alone
  • People who don't have easy access to medical treatment 

SUDEP: The tragic story of actor Cameron Boyce

Man worried about SUDEP in epilepsy

Why does SUDEP in epilepsy happen?

Right now, doctors still don't know why SUDEP in epilepsy happens, and more research is needed. However, there are a number of theories:

  • Breathing problems

When people have seizures, it may stop them from breathing like normal. This can lead to dangerously low levels of oxygen in their bloodstream.

  • Heart problems

Seizures may cause people to have unusual heart rhythms. That could mean they have a heart attack.  

  • Suffocation

People who have died from SUDEP are often found lying on their front. Some researchers believe that they may have suffocated during seizures because they could not get enough oxygen.

Warning signs of SUDEP

Because we don't know exactly why SUDEP happens, it is difficult to be specific about warning signs. However, researchers have attempted to list possible ‘red flags’ by studying case histories of people who passed away from SUDEP. These include:

  • An increase in the number of tonic clonic seizures in the previous year
  • Having drug resistant epilepsy, which is when seizures continue happening despite you trying two or more anti epilepsy medications
  • An increase in the number of nocturnal seizures happening
  • Alcohol misuse or drug addiction

You can monitor the number of seizures you have and record all medication you're taking using Epsy.

Preventing SUDEP

The CDC suggests the following ways to help with preventing SUDEP:

  • Consistently taking anti-seizure medicine as prescribed by your doctor
  • Avoiding seizure triggers if you know what yours are
  • Avoiding behavior that might increase seizure activity (such as drinking lots of alcohol)
  • Training people you live with in seizure first aid

Some doctors and researchers have also suggested utilizing seizure pillows, wearing wristbands that alert other people if your heart rate changes significantly, or sharing a room with someone who can watch you if you are having nighttime seizures. These measures aren’t yet recommended by the CDC, so if you have any doubts about preventing SUDEP, speak to your doctor first.

Your concerns about SUDEP in epilepsy

If you have any doubts about your risk of SUDEP, warning signs of SUDEP or how to prevent it from happening, speak with your doctor. They can advise you on ways to manage the risk and provide you with more information.